Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet

Maculopapular Skin Rashes Associated With High-Dose Chemotherapy: Prevalence and Risk Factors

Lynette G. Wright
ONF 2006, 33(6), 1095-1103 DOI: 10.1188/06.ONF.1095-1103

Purpose/Objectives: To determine the prevalence of and risk factors for maculopapular skin rashes associated with high-dose chemotherapy.

Design: Observational pilot study.

Setting: A bone marrow transplant hematology-oncology unit in a private city hospital.

Sample: Data were collected on 14 patients who developed maculopapular rashes out of 127 patients who received high-dose chemotherapy (purposive sampling).

Methods: Observation of the distribution and nature of skin rashes in relation to chemotherapy, disease, adjuvant medications, and white blood cell counts.

Main Research Variables: Diseases, chemotherapy protocols and doses, adjuvant medications, and blood counts.

Findings: Skin reactions ranged from mild, scattered macular or maculopapular rashes to severe rashes. Patients newly diagnosed with acute myelogenous leukemia (AML) who received induction protocols containing cytarabine had the most rashes, affecting 6 of 11 patients (55%). No rashes were observed on patients treated with the protocol that included high-dose corticosteroids. Patients rarely had recurrence of the rash with further courses of chemotherapy.

Conclusions: Cytarabine doses higher than 700 mg/m2 may be a cause of maculopapular skin rashes. Patients most at risk were those newly diagnosed with AML who received induction therapy. Corticosteroids may prevent the development of skin rashes.

Implications for Nursing: No useful nursing strategy exists to prevent, lessen the intensity of, or shorten the course of a delayed hypersensitivity rash. Knowing which patients are most at risk is useful to enable close monitoring and patient and staff education.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or